MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED IMPACTOR - SHORT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. CANNULATED IMPACTOR - SHORT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71654554
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/13/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during meta nail case, the threaded end of the cannulated impactor - short broke inside of patient, all pieces where recovered.Surgery was resumed, without any delay, with a back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The threaded end of the device is broken off, rendering the device inoperative.The broken piece was returned with the device.The device shows signs of extensive use.The clinical/medical evaluation concluded that per case details the broken pieces were retrieved from the patient and a backup device was used to complete the procedure.Based on the limited information provided the root cause for the breakage could not be concluded.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.

Brand Name
CANNULATED IMPACTOR - SHORT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12236063
Report Number1020279-2021-06051
Device Sequence Number14361287
Product Code HSB
UDI-Device Identifier03596010650382
UDI-Public03596010650382
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71654554
Device Catalogue Number71654554
Device Lot Number11DM11807
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2021
Initial Date Received by Manufacturer 07/13/2021
Supplement Date Received by Manufacturer08/30/2021
Initial Report FDA Received Date07/28/2021
Supplement Report FDA Received Date08/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;